On never nonexpansive mappings in reflexive Banach spaces

  • Jesús FerrerEmail author
  • Enrique Llorens-Fuster
Original Paper


We give conditions under which a self-mapping on a bounded closed convex subset, containing zero, of a reflexive Banach space is never nonexpansive, i.e., there is no renorming with respect to which the mapping is nonexpansive. This provides with a unifying procedure to prove that the classical mappings of Kakutani, Nirenberg and P. K. Lin are not uniformly Lipschitzian in any bounded closed convex subset of \(\ell _2\) which they leave invariant. In an analogous way, the well known fixed point free mappings of Goebel-Kirk-Thele and Baillon, although they are uniformly Lipschitzian, are also seen to be never nonexpansive in any subset of \(\ell _2\) where they are self-mappings.


Fixed point Nonexpansive mapping Classical fixed point free mappings 

Mathematics Subject Classification




The first author has been supported by MINECO and FEDER Project MTM2014-57838-C2-2-P. The second author has been supported by Grant MTM2012-34847-C02-02.


  1. 1.
    Baillon, J.B.: Quelques aspects de la théorie des points fixes dans les espaces de Banach. I, II. In: Séminaire d’Analyse Fonctionnelle (1978–1979), Exp. No. 7–8. École Polytech., Palaiseau (1979)Google Scholar
  2. 2.
    Dotson, W.G.: Fixed points of quasi-nonexpansive mappings. J. Aust. Math. Soc. 13, 167–170 (1972)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Ferrer, J., Llorens-Fuster, E.: On a class of maps which cannot be made nonexpansive after renormings. J. Nonlinear Convex Anal. 18(2), 197–214 (2017)MathSciNetGoogle Scholar
  4. 4.
    Ferrer, J., Llorens-Fuster, E.: Lower bounds for the Lipschitz constants of some classical fixed point free maps. J. Math. Anal. Appl. 465(1), 297–308 (2018)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Garcia-Falset, J., Jiménez-Melado, A., Llorens-Fuster, E.: Isomorphically expansive mappings in \(\ell _2\). Proc. Am. Math. Soc. 125(9), 2633–2636 (1997)CrossRefGoogle Scholar
  6. 6.
    Goebel, K., Kirk, W.A.: A fixed point theorem for transformations whose iterates have uniform Lipschitz constant. Stud. Math. 47, 135–140 (1973)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Goebel, K., Kirk, W.A., Thele, R.I.: Uniformly Lipschitzian semigroups in Hilbert spaces. Can. J. Math. 26, 1245–1256 (1974)CrossRefGoogle Scholar
  8. 8.
    Kakutani, S.: Topological properties of the unit sphere of a Hilbert space. Proc. Imp. Acad. Tokyo 19, 269–271 (1943)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Kuczumow, T.: Opial’s modulus and fixed points of semigroups of mappings. Proc. Am. Math. Soc. 127(9), 2671–2678 (1999)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Lifšic, E.A.: Fixed point theorems for operators in strongly convex spaces, Voronez̆. Gos. Univ. Trudy Mat. Fak. Vyp. 16 Sb. Stateĭ po Nelineĭnym Operator. Uravn. i Priložen. 23–28 (1975)Google Scholar
  11. 11.
    Lim, T.C.: Asymptotic centers and nonexpansive mappings in conjugate Banach spaces. Pac. J. Math. 90(1), 135–143 (1980)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Lin, P.K.: A uniformly asymptotically regular mapping without fixed points. Canad. Math. Bull. 30(4), 481–483 (1987)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Llorens-Fuster, E.: Renormings and minimal Lipschitz constants. Nonlinear Anal. 47(4), 2719–2730 (2001)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Llorens-Fuster, E.: Semigroups of mappings with rigid Lipschitz constant. Proc. Am. Math. Soc. 130(5), 1407–1412 (2002)MathSciNetCrossRefGoogle Scholar

Copyright information

© Tusi Mathematical Research Group (TMRG) 2019

Authors and Affiliations

  1. 1.Departamento de Anàlisis MatemàticoUniversidad de ValenciaBurjasot (Valencia)Spain

Personalised recommendations